MAUDE Adverse Event Report: ETHICON INC. STFX SYM PDS+ UNI VIO 6IN 3-0 S/A SH; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE

ETHICON INC. STFX SYM PDS+ UNI VIO 6IN 3-0 S/A SH; SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Catalog Number SXPP1A413
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pneumothorax (2012)
Date of Event 01/01/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint #: (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Trade name - irgacare®, active ingredient(s) ¿ triclosan, dosage form ¿ suture/solid/parenteral, strength ¿ = 2360 g/m.H6 component code: g07002.Device not returned.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.What was the alleged deficiency of the stratafix suture? please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.Date of index surgical procedure? the diagnosis and indication for the index surgical procedure? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? was the fixation tab seated against the tissue at the initiation of suture use during the index procedure? were two reverse stitches performed across the incision prior to closure? how many days post-op did the pneumothorax occur? what treatment was provided for the pneumothorax? if yes, please explain.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? lot number? surgeon¿s name?.
 
Event or Problem Description
It was reported that a patient underwent a laparoscopic liver resection on an unknown date and a barbed suture was used for liver retraction.Post-op, the patient had a pneumothorax.The surgeon initially accounted the pneumothorax to the use of the barbed suture, as the liver retraction method requires the suture to be fixated to the peritoneum / diaphragm, which could potentially cause a defect in the diaphragm.Clarification questions were asked, such as how can a pneumothorax occur and was there really a defect in the diaphragm.The surgeon clarified that there was no defect found and concluded it might not have been related to the barbed suture.However, there are still some concerns regarding this technique after this incident.The patient has healed and was discharged.Additional information was requested.
 
Additional Manufacturer Narrative
(b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: e1 additional information was requested, and the following was obtained: ¿ source of information: obtained from the initial reporter on dd mmm yyyy or provided from knowledge as you were present in the case? obtained from initial reporter on (b)(6) 2023 ¿ what was the alleged deficiency of the stratafix suture? unknown ¿ please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure unknown ¿ date of index surgical procedure? exact date unknown, roughly 2 weeks before reported date ¿ the diagnosis and indication for the index surgical procedure? laparoscopic liver resection ¿ what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? laparoscopic ¿ on what tissue was the suture used? liver parenchyma and peritoneum / diaphragm ¿ what was the tissue condition (normal, thin, calcified, fragile, diseased)? normal ¿ was the fixation tab seated against the tissue at the initiation of suture use during the index procedure? fixation tab was seated on the liver ¿ were two reverse stitches performed across the incision prior to closure? not applicable here as stratafix was used for a different technique to retract the liver ¿ how many days post-op did the pneumothorax occur? unknown ¿ what treatment was provided for the pneumothorax? if yes, please explain.Unknown treatment provided, but surgeon checked for the cause of the pneumothorax and found no defect in the diaphragm ¿ did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? no ¿ other relevant patient history/concomitant medications? unknown ¿ what is the physician¿s opinion as to the etiology of or contributing factors to this event? latest update was that he concluded that the pneumothorax should not be due to stratafix, despite the initial concern / conclusion that it was due to stratafix ¿ what is the patient's current status? discharged and recovering well ¿ lot number? exact lot number unknown, either rlmbjr or sdmcje additional information: d4 - the actual device batch number associated with this event is not known.The international affiliate reports the following possible batch numbers: batch (b)(4).Batch (b)(4).
 
Additional Manufacturer Narrative
(b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: d4, h4 - the actual device batch number associated with this event is not known.The international affiliate reports the following possible batch numbers: batch rlmbjr, expiration date: sep/30/2023 date of mfg.: oct/5/2021.Batch sdmcje, expiration date: mar/31/2024 date of mfg.: apr/6/2022.In addition, a review of the manufacturing record evaluation for the possible batch number was performed for the finished device lot, and no non-conformances were identified.

Brand Name
STFX SYM PDS+ UNI VIO 6IN 3-0 S/A SH
Common Device Name
SUTURE, SURGICAL, ABSORBABLE, POLYDIOXANONE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
calle durango #2751
col salvacar
ciudad juarez 32575
MX   32575
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key17405696
Report Number2210968-2023-05436
Device Sequence Number7090402
Product Code NEW
UDI-Device Identifier10705031245044
UDI-Public10705031245044
Combination Product (Y/N)Y
Initial Reporter CountrySN
PMA/510(K) Number
K141776
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberSXPP1A413
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/14/2023
Supplement Date Received by Manufacturer08/11/2023
10/02/2023
Initial Report FDA Received Date07/27/2023
Supplement Report FDA Received Date08/30/2023
10/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown